Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 100, NWS Jackson, MS

December 12, 2001Morehouse Parish, Louisiana; Ashley County, Chicot County, Arkansas; Bolivar County, Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 12, 2001, 12:57 PM CST for Morehouse Parish, Louisiana; Ashley County, Chicot County, Arkansas; Bolivar County, Washington County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 12, 2001, 12:57 PM CST (18:57 UTC)
Expired
Dec 12, 2001, 3:00 PM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ashley County, AR, Chicot County, AR, Morehouse Parish, LA, Bolivar County, MS, Washington County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 121857
FFWJAN
ARC003-017-LAC067-MSC011-151-122100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CST WED DEC 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  NORTHERN WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 300 PM CST

* AT 1255 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
  OVER THE WARNED AREA. THE RAIN WAS MOVING NORTHEAST AT 30 MPH...AND
  EXTENDED SOUTHWEST INTO NORTH CENTRAL LOUISIANA. HEAVY RAINFALL    
  WILL OCCUR OVER MUCH OF THE WARNED AREA THROUGH AT LEAST 3 PM.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY 
OCCURRED OVER PARTS OF THE WARNED AREA THIS MORNING AND EARLY 
AFTERNOON. ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON OF 1 TO 2 
INCHES...WITH ISOLATED HEAVIER AMOUNTS...ARE EXPECTED. THIS WILL 
CAUSE FLOODING OF DITCHES...SMALL STREAMS...ROADS AND OTHER LOW 
LYING AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3292 9182 3280 9170 3304 9148 3333 9079
          3358 9083 3398 9066 3410 9089 3326 9167

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 11:40 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 12, 11:40 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CST WED DEC 12 2001

UPDATED E-CENTRAL LA ZONES FOR SVR STORM WATCH 844 TIL 4 PM.
CONTINUING FLASH FLOOD WATCH W/NW 1/3 OR CWFA THROUGH TONIGHT.
LEADING EDGE OF RAIN NOW FROM NEAR BASTROP LA...TO DERMOTT ARKANSAS
TO NEAR GRENADA AND GREENWOOD. MESO DATA DOES SHOW AN INSTABILITY
NOTCH EXTENDING INTO EXTREME SW CWFA WHERE SOME HEATING AND WARMING
/THINNING CIRRUS IS OVERHEAD LENDING TO WARMER SURFACE TEMPS. PER SHEAR
PARAMETERS...WATCH LOOK VALID AS SOME LOW-TOPPED BOWS MAY OCCUR WITH
SHORT-LIVED POSSIBLE TORNADOES AS WELL WHERE ANY MESO LOWS POSSIBLY FORM
ON EDGE OF THESE BOWS. LOOKING AT UPSTREAM RADARS...HAVE NO DOUBT
THIS IS POSSIBLE. OTHERWISE...JUST LOWER MINS IN COOLER/STABLE
SECTOR NE/E CWFA AND WARMED UP THINGS IN THE FAR SW. MOTION OF
LARGE-SCALE SYSTEM AS A WHOLE LOOKS TO HAVE SLOWED SO HAVE ALSO
DOWNPLAYED POPS A LITTLE MORE ALONG AND EAST OF I-55. ZFP UPDATE
ALREADY OUT WITH SFP UPDATE OUT SOON.

.JAN...
MS...FFA ALONG/W OF A GRENADA-YAZOO CITY-VICKSBURG-BUDE LINE
     TIL WEDNESDAY NIGHT.
LA...FFA ALL NE ZONES WEDNESDAY.
AR...FFA ALL EXTREME SE ZONES WEDNESDAY.

05/

In the hours before

Special weather statement, Dec 12, 12:35 PM CST, 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CST WED DEC 12 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD SOUTH AND EAST OVER THE LOWER
MISSISSIPPI RIVER VALLEY THROUGH TONIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT WEST OF A
LINE FROM ABBOTT...TO FLOWOOD...TO BUDE. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL TO ONE INCH
IN DIAMETER. HOWEVER...THROUGH 4 PM TODAY...ATMOSPHERIC
CONDITIONS WILL BECOME CONDUCIVE FOR TORNADOES TO DEVELOP WEST OF
THE MISSISSIPPI RIVER AND SOUTH OF A LINE FROM DAVIS ISLAND
LOUISIANA...TO TENSAS BLUFF...TO WINNSBORO.

A SLOW-MOVING COLD FRONT WILL PUSH THROUGH THE CENTRAL AND
SOUTHERN PLAINS AND WILL MOVE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH
TONIGHT. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE
FRONT...AS MIDDLE AND UPPER LEVEL JET DYNAMICS INTENSIFY OVER THE
REGION. WITH ABUNDANT GULF MOISTURE AND AN UNSTABLE AIRMASS IN
PLACE UNSETTLED WEATHER WILL PERSIST THROUGH EARLY THURSDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BECOME NECESSARY THIS AFTERNOON...MAINLY
FOR THE MISSISSIPPI DELTA REGION OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA... AND MISSISSIPPI.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES IN EFFECT TODAY AND TONIGHT FOR
AREAS GENERALLY WEST OF A GRENADA TO YAZOO CITY TO VICKSBURG TO
BUDE LINE. SINCE MANY RIVERS AND CREEKS WILL REMAIN NEAR
BANK-FULL...THE THREAT FOR ADDITIONAL FLOODING IN THE DELTA
REGION WILL BE ENHANCED AS THUNDERSTORMS DEVELOP AND MAY OCCUR
REPEATEDLY OVER THE SAME LOCATIONS THROUGH EARLY TONIGHT.

OTHERWISE...THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS
EAST AND THE REST OF SOUTH MISSISSIPPI TONIGHT.

A LARGE AREA OF MODERATE TO HEAVY RAIN IS EXPECTED TO SPREAD
SLOWLY EASTWARD TODAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE
LIKELY IN THE WATCH AREA THROUGH MIDNIGHT WITH LOCALLY HIGHER
TOTALS POSSIBLE. ELSEWHERE...AMOUNTS SHOULD AVERAGE 1 TO 2 INCHES
THROUGH EARLY THURSDAY. RAINFALL COULD PERSIST OVER MAINLY SOUTH
AND EAST MISSISSIPPI DURING THE DAY THURSDAY AND ADDITIONAL
WATCHES MAY BE NEEDED.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 1:55 PM CSTTornado WarningJANCatahoula50 min
Dec 12, 2:27 PM CSTTornado WarningJANFranklin, Tensas63 min
Dec 12, 3:00 PM CSTFlash Flood WarningJANMorehouse2 hr
Dec 12, 3:20 PM CSTTornado WarningJANMadison55 min
Dec 12, 3:30 PM CSTTornado WarningJANTensas45 min
Dec 12, 4:15 PM CSTTornado WarningJANMadison45 min
Dec 12, 4:26 PM CSTTornado WarningJANHinds34 min
Dec 12, 4:50 PM CSTTornado WarningJANMadison, Yazoo55 min

Nearby

Flash Flood Warnings in Arkansas, 2001Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.